Polycythemia, Anabolic Steroids and HIV WastingNelson Vergel
Some HIV positive people need to gain lean body mass and weight but develop polycythemia when using nandrolone or other anabolics, so their doctors refuse to prescribe these important medicines. Polycythemia is an increase in red blood cells and hematocrit that can cause increased blood viscosity, making it more difficult for the heart to pump blood. This can cause heart attackes or strokes, so it is important to know how to manage this problem. Lyckily, only a very small number of people using anabolics have this problem. We still do not know what makes one person more suceptible than other.
I had this problem for 5 months back when I was on Crixivan. For reasons that I do not understand yet, it went away once I stopped Crixivan. I also think using AZT may have a controlling effect on red blood cells.
This first article explains why anabolics increase red blood cells
Anabolic Steroids and Red Blood Cellshttp://www.mesomorphosis.com/articles/llewellyn/steroids-and-red-blood-cells.htm
Dr Scally has been able to write a very good article to teach doctors how to manage the problem
How to Manage Polycythemia Induced by Anabolic Steroids
By Michael C. Scally M.D.
For better formatting , see
Dr. Michael C. Scally a Harvard and MIT trained physician and researcher in private practice in Houston who has written extensively on hormonal issues and HIV.
During the past few years, his focus have been on managing induced hypogonadism (low testosterone production by the body) after anabolic steroid therapy by restoring HPGA (Hypothalamic Pituitary Gonadal Axis) and managing polycythemia (increased red blood count that increases blood viscosity and cardiovascular disease risks.) This takes on particular importance as hormonal therapies become standard of care in HIV. His development of a new therapeutic approach is detailed in this report, and we are very excited to make it available to our readers.
Anabolic Steroid Use in HIV: Managing Androgen Induced Polycythemia and Hypogonadism
Wasting is one of the most common symptoms of human immunodeficiency virus (HIV). Wasting syndrome is widely considered the involuntary loss of 10% of initial body weight, many times in combination with diarrhea, weakness, and fever (Revision of the CDC surveillance case definition for acquired immunodeficiency syndrome. MMWR Morb. Mortal Wkly. Rep. 1987; 36 Supp.l 1). This condition may be attributed from malnutrition, diarrhea, altered metabolism, malabsorption, or hypogonadism associated with HIV infection. Since there is an increased mortality rate of HIV patients suffering with substantial body weight loss, aggressive therapies aimed at retaining lean body mass have been pursued.
One particular modality that has shown to be effective in preserving lean body weight is anabolic androgenic steroid (AAS) or androgen therapy. Multiple studies have evaluated the effects of androgens on combating wasting in HIV+ males. These reports have shown significant improvements in lean body mass up to 5.6 kg over short-term usage. While other HIV associated wasting and retroviral therapies may improve total body weight, androgen therapy has demonstrated an increase in fat free weight without a concurrent increase in fat mass. Unfortunately, therapies utilizing protease inhibitors or dietary counseling for wasting syndrome have found larger increases in fat tissue than improvements in muscle mass, thus granting minimal improvements in immune function and metabolism.
Along with the documentation and dissemination of the benefits of androgen therapy in treating wasting syndrome has come an associated acceptability within the medical community in prescribing these medicines. Research articles discussing the use of androgens in HIV+ patients are becoming more prevalent in the medical literature. A drawback of the increased utilization of androgens, however, are those scenarios where patients are administered these medicines for lengthy durations. Extended, uninterrupted use of androgens has been shown to induce polycythemia. Defined as a chronic myeloproliferative disorder characterized by an increase in hemoglobin concentration and red blood cell (RBC) mass (erythrocytosis), polycythemia increases the risk of thrombosis, post polycythemia myeloid metaplasia, and acute leukemia. Androgens, by increasing the endogenous production of erythropoietin, enhance the bodyâ€™s rate of erythropoiesis and subsequently hemoglobin and RBC mass. With increased viscosity of the blood and platelets, an increased risk of blood clotting, heart attack, and stroke becomes a primary concern with patients afflicted with polycythemia. In terms of androgens, uninterrupted treatment may potentially do greater harm than good when faced with the possibility of problematic polycythemia secondary to androgen therapy.
The following is a report of problematic polycythemia as a result of long-term androgen therapy in an HIV+ male.
A 46-year old HIV+ male presented with complaints of shortness-of breath, fatigue, excessive sweating and facial erythema. Medical history revealed a record of uninterrupted testosterone administration for the two years prior to presentation. The patient was administered testosterone cypionate, 200 mg IM per week, for two years to help sustain lean muscle mass in the prevention of HIV associated wasting syndrome. Laboratory studies revealed polycythemia but were otherwise unremarkable. An attempt at discontinuation of androgen therapy precipitated problematic hypogonadism exhibited by lethargy, diminished libido, decreased energy, sleep disturbance and depression. Testosterone treatment was restarted and the patient referred for consultation.
On presentation vital signs and weight, 75kg, were within normal limits. Original baseline laboratory studies prior to testosterone administration revealed normal CBC and hormone profile, Table 1.
Hgb “ Hemoglobin
Hct “ Hematocrit
LH “ Luteinizing Hormone
T- Total Testosterone
Laboratory values on the consultation presentation are shown in Table 2.